A single case report published in Cardiovascular Diabetology – Endocrinology Reports describes how capivasertib, an oral AKT inhibitor used to treat advanced breast cancer, produced measurable insulin resistance within days of the first dose in a patient who had no known diabetes. The 43-year-old Japanese woman, whose case is documented by Yosuke Motai, Shotaro Nakamura, Naoki Sekine, Daisuke Sugimoto and Hiroaki Satoh, developed strikingly high post-meal glucose the day after starting treatment, and serial blood tests traced the disturbance to reduced insulin sensitivity rather than failing insulin secretion. The metabolic changes were most pronounced during the first treatment cycle, eased during a drug-free interval without any glucose-lowering medication, and appeared less severe in later cycles, a pattern the authors describe as treatment-cycle-linked.
Capivasertib is given with fulvestrant, an oestrogen receptor antagonist and degrader, for hormone receptor-positive, HER2-negative advanced breast cancer that has progressed during or after endocrine therapy and carries relevant pathway alterations, such as the PIK3CA mutation identified in this patient. Because AKT sits at the centre of insulin signalling, blocking it can reduce insulin-stimulated glucose uptake in muscle and fat and alter how the liver handles glucose, which is why hyperglycaemia is a recognised on-target adverse effect of the drug. In clinical trial and safety analyses, hyperglycaemia has been reported as a common adverse event with a median time to onset of roughly 15 days, although onset can occur as early as day 1. Previous reports have described severe outcomes, including diabetic ketoacidosis in patients without prior diabetes, and continuous glucose monitoring has captured characteristic glucose excursions on dosing days.
What this new report adds is a detailed biochemical portrait of the very earliest phase of that disturbance, captured through serial measurements of fasting insulin, C-peptide and insulin resistance indices. The patient had metastatic disease confined to bone, with no liver or other visceral metastases, a detail the authors consider relevant because hepatic tumour involvement could independently disturb glucose metabolism. She had no history or family history of diabetes and no previously documented dysglycaemia. Her baseline fasting plasma glucose was 89 mg/dL and her glycated haemoglobin was 5.6%, a value within the non-diabetic range but at its upper end. Importantly, a pre-treatment oral glucose tolerance test was never performed, so the authors explicitly caution that impaired glucose tolerance before therapy cannot be excluded and normal glucose tolerance cannot be proven.
The temporal sequence is the most striking element of the case. On the day after treatment initiation, the 2-hour postprandial plasma glucose level had risen to 256 mg/dL, an abrupt jump from a normal fasting baseline. By day 2, fasting plasma glucose stood at 103 mg/dL, still only mildly elevated, but fasting insulin had climbed to 22.8 µU/mL, C-peptide was 3.40 ng/mL, and HOMA-IR, an index derived from fasting glucose and insulin, reached 5.80. HOMA-β was 205.2 and the C-peptide index, calculated as fasting C-peptide multiplied by 100 and divided by fasting plasma glucose, was 3.30. Taken together, these values indicated hyperinsulinaemic insulin resistance with preserved endogenous insulin secretion, meaning the pancreas was compensating vigorously for tissues that had become less responsive to insulin rather than failing to produce the hormone.
The C-peptide index deserves particular attention because it measures endogenous insulin secretory capacity rather than insulin sensitivity, and its preservation is what distinguishes this pattern from insulin deficiency. The authors interpret the findings as compatible with acute insulin resistance arising from AKT inhibition. Mechanistically, AKT signalling promotes insulin-stimulated glucose transport, including the translocation of the GLUT4 glucose transporter in skeletal muscle and adipose tissue, and contributes to hepatic glycogen synthesis through downstream regulation of glycogen synthase kinase 3. Inhibiting this pathway can therefore impair peripheral glucose disposal and hepatic glucose handling simultaneously, producing compensatory hyperinsulinaemia and postprandial hyperglycaemia of the kind observed here. No infection or clinically relevant deterioration in hepatic or renal function was found that could otherwise explain the abrupt metabolic change, and renal function was preserved, with an estimated glomerular filtration rate of 123 mL/min/1.73 m².
The evolution across treatment cycles is what gives the case its distinctive shape. Capivasertib was given on an intermittent schedule of 4 days on treatment followed by 3 days off, in combination with endocrine therapy. During the first cycle, HOMA-IR was 5.80 on day 2 and 3.16 on day 4. At the beginning of the third cycle, after the drug-free interval, fasting plasma glucose had fallen to 87 mg/dL, fasting insulin to 5.4 µU/mL, C-peptide to 1.15 ng/mL, and HOMA-IR to 1.16, all without any glucose-lowering medication, insulin or oral antidiabetic agents. On day 4 of the 10th and 19th cycles, HOMA-IR measured 2.50 and 1.52 respectively, progressively lower than the first cycle’s day-4 value. The largest increase in insulin resistance therefore occurred immediately after initial exposure, and the day-4 values suggest the metabolic effect was greatest early and may have partially attenuated with repeated treatment.
The authors are careful about what this apparent attenuation means. They list possible explanations that include physiological adaptation to intermittent AKT inhibition, changes in diet or physical activity, altered drug exposure, changes in cancer-related inflammation or tumour burden, and simple day-to-day variability in fasting insulin. Because measurements were obtained at limited and non-identical time points and no mechanistic testing was performed, these possibilities remain speculative, and the declining HOMA-IR values should not be read as proof of pharmacological tolerance. Despite relatively stable fasting glucose, glycoalbumin gradually increased from 14.9% during the first cycle to 17.9% in the 19th cycle, raising the possibility of persistent or recurrent postprandial dysglycaemia, though this could not be confirmed because serial postprandial measurements and continuous glucose monitoring data were unavailable, and HbA1c was not measured during follow-up.
The limitations of a single-patient report frame everything that can be concluded. Apart from the initial 2-hour postprandial value of 256 mg/dL, serial postprandial glucose measurements were not available, so the amplitude and duration of glucose excursions could not be assessed. Changes in diet, physical activity, body composition, cancer status, concomitant therapy and capivasertib exposure were not systematically evaluated, and hepatic glucose uptake and endogenous glucose production were not directly assessed. The authors suggest that future studies combining metabolic tracers, hyperinsulinaemic-euglycaemic clamps, or dynamic 18F-fluorodeoxyglucose positron emission tomography could help distinguish hepatic from peripheral effects of AKT inhibition, questions this case can raise but not answer.
The clinical message the authors draw is practical rather than mechanistic. Glucose monitoring, they argue, should begin at capivasertib initiation, including in patients without known diabetes, and should account for both the intermittent dosing schedule and the fact that fasting glucose may remain relatively stable while postprandial abnormalities develop. Structured postprandial measurements or continuous glucose monitoring may therefore be more informative than fasting values alone. Baseline risk assessment may include glycated haemoglobin, fasting glucose, family history, body mass index and, when clinically appropriate, an oral glucose tolerance test, a test whose absence in this case leaves pre-existing impaired glucose tolerance formally unexcluded. In this patient, the abrupt rise in postprandial glucose on day 1, the hyperinsulinaemic profile on day 2, the spontaneous recovery during the drug-free interval, and the lower day-4 HOMA-IR values in later cycles together sketch a metabolic disturbance that arrives early, tracks the treatment calendar, and, at least in one observer, partly recedes with time while leaving a subtler postprandial signature behind.
Subject of Research: Early-onset, treatment-cycle-linked hyperinsulinaemic insulin resistance during capivasertib therapy for metastatic breast cancer
Article Title: Early-onset, treatment-cycle-linked hyperinsulinaemic insulin resistance during capivasertib therapy: a case report
Article References: Motai, Y., Nakamura, S., Sekine, N., Sugimoto, D., & Satoh, H. (2026). Early-onset, treatment-cycle-linked hyperinsulinaemic insulin resistance during capivasertib therapy: a case report. Cardiovascular Diabetology – Endocrinology Reports, 12(1), Article 57. https://doi.org/10.1186/s40842-026-00330-3
Image Credits: AI Generated
DOI: 10.1186/s40842-026-00330-3
Keywords: capivasertib, AKT inhibitor, insulin resistance, hyperglycaemia, breast cancer, HOMA-IR, postprandial hyperglycaemia, C-peptide, drug-induced dysglycaemia, glucose monitoring, case report, fulvestrant
News Source: Nathaniel Bowman. (October 29, 2026). Breast Cancer Drug Triggered Rapid Insulin Resistance in Woman Without Diabetes. Scienmag.



